Alert archive / Virginia / Special Weather Statements in 2009
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 19, 2009, 8:49 PM EDT for Cumberland County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2009, 8:49 PM EDT (00:49 UTC)
- Expired
- Jun 19, 2009, 9:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
County Cumberland County, VA
The radar
The Norfolk radar (KAKQ), 137 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1181 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WWUS81 KRNK 200049
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
849 PM EDT FRI JUN 19 2009
VAZ047-200130-
BUCKINGHAM VA-
849 PM EDT FRI JUN 19 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUCKINGHAM
COUNTY...
AT 848 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FORK UNION...
MOVING SOUTH AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR NEW CANTON AROUND 855 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3763 7825 3757 7829 3757 7830 3774 7837
3774 7836 3772 7831 3772 7828 3769 7824
$$
EXPERIMENTAL
WPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 19, 7:38 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 19, 7:38 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 738 PM EDT FRI JUN 19 2009 .SYNOPSIS... A WARM FRONT EXTENDS ACROSS THE OHIO VALLEY AND INTO NORTHERN VIRGINIA...AND WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS OVERNIGHT...WITH STORMS TRACKING SOUTHEAST ALONG THE FRONT AND INTO THE MID ATLANTIC REGION. A COLD FRONT WILL THEN MOVE QUICKLY THROUGH THE REGION BY SATURDAY EVENING. HIGH PRESSURE WILL BUILD INTO THE AREA BEGINNING SUNDAY WITH A COOLER NORTHEAST FLOW. && .NEAR TERM /THROUGH SATURDAY/... CURRENTLY OUR AREA REMAINS BETWEEN TWO PIECES OF ENERGY...ONE PUSHING OFF THE VA COAST...AND THE NEXT SPILLING INTO OH/WRN PA. DESPITE STRONG INSTABILITY...WITH SBCAPES 3000-4000 J/KG...LAPS SOUNDINGS SHOW A CAP IN PLACE OVER MUCH OF THE AREA...AND A STRONG NW FLOW ALOFT IS SHEARING OUT ANY CU DEVELOPMENT. WV LOOP AND SOUNDINGS ALSO INDICATING LACK OF MOISTURE. THEREFORE...HAVE LOWERED POPS ACROSS THE AREA...CONFINING THEM TO THE NORTH AND EAST INTO THE EVENING...AS REMNANTS OF OUTFLOW BOUNDARIES FROM CONVECTION NORTH OF CHARLOTTESVILLE MAY TRIGGER SOMETHING...AS WELL AS US LOSING THE CAP. WE REMAIN ON THE EASTERN EDGE OF THE UPPER RIDGE...AND WITH A STRONG SHORT WAVE MOVG INTO THE RIDGE AS WELL...I EXPECT MORE MCS/S TO DEVELOP. MODELS HAVE HAD A HARD TIME WITH TIMING/PLACEMENT OF THESE CONVECTIVE SYSTEMS. I HAVE LEANED TOWARD THE NAM MOS GUIDANCE...AND BRING IN HIGHER POPS LATE TONIGHT/TOWARD MORNING IN THE NRN CWA. FOR SATURDAY...THE STRONG SHORT WAVE MOVG OVER THE RIDGE BRING A COLD FRONT THROUGH THE REGION BY SAT EVENING. SHOULD BE PLENTY OF INSTABILITY FOR SHOWER/TSTMS...BUT ALSO A STRONG WEST WIND WHICH WILL TEND TO INHIBIT TSTMS EAST OF THE MTNS. SO FAR...MODELS DO NOT HAVE MUCH PRECIP WITH THIS FRONT FOR OUR AREA. I HAVE HIGH CHC POPS IN THE MTNS...AND TAPER OFF TO LOW CHC OR SLIGHT IN THE FOOTHILLS AND PIEDMONT AREAS. AS FOR TEMPS...WILL BE A MILD NIGHT WITH A STRENGTHENING WEST WIND AND SOME CLOUDS. I HAVE GONE HIGHER THAN GUIDANCE FOR HIGHS SAT- ESPECIALLY IN THE EAST WITH A DOWNSLOPE WEST WIND. HAVE ALSO LOWERED DEWPOINTS- WILL BE HOTTER BUT A LITTLE LESS HUMID SATURDAY IN THE EAST. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... WITH A RIDGE ALONG THE GULF AND A DISTURBANCE RIDING ACROSS THE NEW ENGLAND REGION...SCATTERED CONVECTION IS POSSIBLE ACROSS MOST OF THE AREA. WITH THE AREA STILL BEING IN THE RING OF FIRE AND NORTHWEST FLOW...ANY CONVECTION SATURDAY EVENING WILL BE ACROSS THE MOUNTAINS. HOWEVER...OUTFLOW BOUNDARIES AND LINGERING INSTABILITIES COULD ALLOW A STRAY STRONGER STORM TO MOVE EAST OF THE BLUE RIDGE. CONVECTION SHOULD WANE WITH LOSE OF HEATING THROUGH THE OVERNIGHT HOURS. ON SUNDAY...THE NEW ENGLAND DISTURBANCE DEVELOPS INTO AN OCCLUDED LOW OFF THE MID ATLANTIC COAST. THE BULK OFF THE CONVECTION SHOULD BE OFF THE COAST AND AROUND THIS LOW PRESSURE WITH MORE STABLE AIR WRAPPING AROUND THE WESTERN SIDE. WITH MORE STABLE AIR ENTRAINING INTO THE REGION AND THE CWA IS IN A SUBSIDENCE ZONE...SHOWER CHANCES ARE VERY LOW. HOWEVER...THE ATMOSPHERE WILL STILL HAVE A FAIR AMOUNT OF MOISTURE AND WITH A NORTHERLY FLOW...A STRAY SHOWER COULD POSSIBLY FORM IN THE AFTERNOON. THE BEST CHANCES FOR RAIN IN THE AREA MAY JUST BE NORTHERLY SLOPES OF THE BLUE RIDGE AT 30 PERCENT. TEMPERATURES WILL REMAIN QUITE MUGGY AND ABOVE NORMAL SATURDAY NIGHT. WITH MORE AREAL COVERAGE AND THICKER CLOUDS EXPECTED ON SUNDAY...TEMPERATURES WILL FALL BACK TO NEAR NORMAL. && .LONG TERM /MONDAY THROUGH FRIDAY/... BLOCKING PATTERN TO PERSIST MOST OF NEXT WEEK WITH HIGH PRESSURE CENTERED OVER THE CENTRAL US AND OCCLUDED LOW OFF THE MID ATLANTIC REGION. ANY WOBBLING AND RETROGRADING OF EITHER OF THESE TWO SYSTEMS TO THE WEST WILL BRING AN INCREASE CHANCE FOR SHOWERS INTO THE AREA. MOVEMENT TO THE EAST WILL DECREASE CHANCES FOR RAIN BUT WILL BRING MORE HEAT AND HUMIDITY INTO THE REGION. SINCE WE ARE IN BETWEEN SYSTEMS...SMALL IMPULSES COULD ALSO BRING RAIN CHANCES INTO THE AREA BUT TIMING WILL BE DIFFICULT TO PIN POINT AT THIS TIME. EITHER WAY...WILL KEEP LOW POPS IN THE FORECAST AND GENERALLY FOLLOW HPC 20-30 POPS. BY THE END OF THE WEEK...PATTERN MAY BE MORE PROGRESSIVE WITH A COLD FRONT SWEEPING THROUGH THE REGION. HOWEVER...THE RIDGE OVER THE CENTRAL US IS STRONG AND WE MAY BE STUCK IN THIS PATTERN FOR AWHILE. WILL CONTINUE TO KEEP TEMPERATURES AROUND NORMAL THROUGH WEDNESDAY. IF PROGRESSIVE PATTERN DOES DEVELOP...TEMPERATURES WILL GO ABOVE NORMAL THURSDAY AND FRIDAY BY 3-5F. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... VFR CONDITIONS EXPECTED FOR MUCH OF THE PERIOD. HOWEVER...LOOKING AT SOME SHOWERS/POSSIBLE STORMS ENCROACHING ON LWB THIS EVENING WHICH SHOULD BRING A PERIOD OF MVFR VSBYS. THIS SHOWER ACTIVITY MAY MAKE IT TO ROA AROUND 06Z...BUT KEPT THE TAF VFR..WITH VCTS. ONCE THIS SMALLER MCS PUSHES EAST...THERE SHOULD BE A BREAK OF ABOUT 3-6 HOURS. DURING THIS TIME...THOSE AREAS THAT CAN CLEAR ENOUGH AND HAD RAIN WILL SEE FOG DEVELOP. ATTM...JUST LEANING ON IFR FOG AT LWB...WITH MVFR FOG AT LYH/DAN. THE NEXT THUNDERSTORM COMPLEX LOOKS TO ARRIVE IN THE SE WV AREA BY LATE MORNING. BY THEN...MOST LOCATIONS SHOULD BE BACK TO VFR CONDITIONS. ATTM...APPEARS TRACK OF SYSTEM WILL FAVOR LWB/BLF/ROA GETTING AFFECTED. FOR NOW...KEEPING CONDITIONS AT LOW END VFR TO HIGH END MVFR...AND KEPT CB/VCTS IN THE TAF. POTENTIAL EXISTS AS ALWAYS FOR LOWER CIGS/VSBYS IN HEAVY DOWNPOURS...SO CHECK LATER TAF ISSUANCES/AIRMETS/SIGMETS FOR MORE. THE SHOWERS AND STORMS WILL BE A HINDRANCE ON MOST TAF SITES INTO THE AFTERNOON...AND WILL AT LEAST HAVE VCSH AND CB AT LYH/DAN...BUT KEEP IT VFR. CONVECTIVE THREAT WILL PERSIST UNTIL A COLD FRONTAL PASSAGE SATURDAY NIGHT. THE PASSAGE OF THE FRONT LATE SATURDAY SHOULD BRING A TRANSITION IN THE WEATHER SUNDAY. VFR CONDITIONS SUNDAY WILL CONTINUE INTO THE FIRST OF NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/WP NEAR TERM...JJ/WP SHORT TERM...RCS LONG TERM...RCS AVIATION...JJ/WP
Hazardous weather outlook, Jun 19, 6:46 PM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 646 PM EDT FRI JUN 19 2009 VAZ007-009>014-018>020-022>024-034-035-047-WVZ042>045-202300- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER- 646 PM EDT FRI JUN 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT. THE PRIMARY THREAT WOULD BE DAMAGING WIND GUSTS. A SECONDARY THREAT WOULD BE HEAVY RAINFALL FROM CLUSTERS OF THUNDERSTORMS THAT MAY PRODUCE ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS SATURDAY. THE PRIMARY THREAT WOULD BE DAMAGING WIND GUSTS. A SECONDARY THREAT WOULD BE HEAVY RAINFALL FROM CLUSTERS OF THUNDERSTORMS THAT MAY PRODUCE ISOLATED FLASH FLOODING. NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND SATURDAY. NCZ001>006-018>020-VAZ015>017-032-033-043>046-058-059-202300- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-HALIFAX-CHARLOTTE- 646 PM EDT FRI JUN 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS SATURDAY. THE PRIMARY THREAT WOULD BE DAMAGING WIND GUSTS. A SECONDARY THREAT WOULD BE HEAVY RAINFALL FROM CLUSTERS OF THUNDERSTORMS THAT MAY PRODUCE ISOLATED FLASH FLOODING. NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY.
In the hours before
Special weather statement, Jun 19, 8:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
849 PM EDT FRI JUN 19 2009
VAZ047-200130-
BUCKINGHAM VA-
849 PM EDT FRI JUN 19 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUCKINGHAM
COUNTY...
AT 848 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FORK UNION...
MOVING SOUTH AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR NEW CANTON AROUND 855 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3763 7825 3757 7829 3757 7830 3774 7837
3774 7836 3772 7831 3772 7828 3769 7824
EXPERIMENTAL
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:09 PM EDT | Tornado Warning | RNK | Buckingham | 36 min |
| Jun 20, 4:59 PM EDT | Special Weather Statement | RNK | Smyth | 31 min |
| Jun 20, 2:32 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Wilkes | 33 min |
| Jun 20, 3:46 PM EDT | Special Weather Statement | RNK | Watauga | 44 min |
| Jun 20, 4:28 PM EDT | Special Weather Statement | RNK | Watauga | 32 min |
Nearby
Special Weather Statements in Virginia, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.